Ice Storm, Vilas
- When
- February 4, 12:00 AM CST to 2:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Public
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Freezing rain fell across northern Wisconsin as a low pressure system moved across the state. One-quarter to four-tenths of an inch of ice accumulated across far north-central Wisconsin during the overnight hours of February 3rd into the early afternoon of the 4th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Freezing rain fell across northern Wisconsin as a low pressure system moved across the state. One-quarter to four-tenths of an inch of ice accumulated across far north-central Wisconsin during the overnight hours of February 3rd into the early afternoon of the 4th.
Roads became hazardous as the ice accumulated and hundreds of vehicles slid off roads. Icing also caused numerous power outages, and at the height of the event more than 5,000 customers were without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 3, 9:23 PM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 923 PM CST Sun Feb 3 2019 Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 918 PM CST Sun Feb 3 2019 Have decided to change the Dense Fog Advisory for portions of northeast Wisconsin to a Winter Weather Advisory. The hi-res models continue to show boundary layer temperatures from near EZS to OCQ falling to AOB freezing overnight as precipitation increases. With sub-surface temperatures still cold, it's hard to see how icing will not occur on untreated pavement. Door County is an even tougher call, but given the feed of colder and drier air from the northeast decided to make the change there as well. Updated headline coding is below. Updated product suite will be out ASAP. UPDATE Issued at 543 PM CST Sun Feb 3 2019 Outside of the low visibility with dense fog, a relative lull in the active weather is occurring across the area now. A cold front has pushed into far northern Wisconsin, and will continue to sag south overnight. The models suggest it will eventually stall along or just north of Hwy 29 as a cyclone from the Plains begins to approach later tonight. The location of the front will be important, because temperatures in the northeast flow on the cold side of the front will probably drop far enough to allow for freezing precipitation. The current forecast has these trends handled well. The one area of concern is the northeast corner of the state-- Shawano, Menominee, Southern Oconto, and Door counties. Quite a few of the hi-res models show enough cooling in these areas to take temperatures AOB freezing by late tonight. Will be watching the southward progress of the front and air temperatures during the evening to make a determination on whether the WW.Y needs to be edged south into these areas. && .SHORT TERM...Tonight and Monday Issued at 306 PM CST Sun Feb 3 2019 Main changes to the forecast: Ice storm warning now in effect from 9 pm this evening to 3 pm Monday for Florence, Forest, northern Marinette, Oneida and Vilas Counties. A winter weather advisory is in effect from 9 pm this evening to 3 pm Monday for Langlade, Lincoln, and northern sections of Marinette and Oconto Counties. The winter storm watch has been dropped. For tonight, low pressure is expected to move into Wisconsin late tonight. As the low approaches and moves into north-central Wisconsin, winds are expected to turn to the northeast and then east which will allow some cooler air filter into far northern Wisconsin. This will help cool surface temperatures into the upper 20s to lower 30s as warm air at 850mb pushes northward. This is a good set up for freezing rain over the far north and northeast. Model qpf has increased from this morning, thus ice accumulations of a quarter to half inch are expected in the ice storm warning area. Based on the track of the low, there will be a fairly sharp cutoff to ice accumulations as you head a tier of counties to the south (advisory area). A tough call on ice amounts ranging from around a quarter of an inch across the far northern portion of each county to a few hundredths across the south, thus a winter weather advisory. The freezing rain will continue into Monday morning, before gradually transitioning to snow on Monday. For the remainder of the area, dense fog will continue through much of tonight into Monday morning, along with rain or drizzle gradually ending from west to east as a cold front moves across the region. Morning highs will range from the upper 20s far north to the lower to middle 40s across east-central Wisconsin. Temperatures by late afternoon will range from 10 to 15 north and in the lower 30s across east-central Wisconsin. Northwest winds will also increase to 15 to 25 mph across much of the area which will bring wind chills to around zero across the north. .LONG TERM...Monday Night Through Sunday Issued at 306 PM CST Sun Feb 3 2019 Continued active pattern through at least the middle of the work week. There are two periods of more impactful weather that are expected. The first will be Monday night into Tuesday with the second being Wednesday night into Thursday. Both systems have the potential to bring widespread light to moderate snow. Monday night through Tuesday: A brief break in the precipitation is expected Monday night into the day Tuesday as a surface ridge and drier air slides through the area. The quieter weather will be short- lived as the next upper-level system will slowly approach the area by Tuesday afternoon. This will result in a steady increase and thickening of cloud cover. It will be colder with highs in the mid to upper teens and lows in the single digits above zero to low teens. Tuesday night into Wednesday: This will be short-lived as the next shortwave and associated deep layer moisture approaches from the west by Tuesday afternoon. The combination of lift provided by the shortwave, along with the area being in some semblance of a coupled jet structure (the right entrance region of a northern upper-level jet and the left exit region of an upper jet to the south), will lead to widespread forcing for ascent across much of the CWA. In addition, an inverted surface trough is expected to slide in from the west Tuesday night. This forcing can be noted by overlaying deep layer Q vector divergence over the 1000 - 500mb RH, which shows the better forcing and better precipitation rates occurring Tuesday night into Wednesday morning. Models are good agreement in painting out around 0.20 inches of QPF across much of the CWA, again most of this would occur Tuesday night. Snow ratios should stay around 12:1 to 15:1 as there are a couple layers where the moisture is in the DGZ. One is around 10kft to 13kft with the other fairly shallow and out of the better forcing, closer to 2kft to 3kft. This would give widespread snowfall totals in the 2 to 4 inch range, with a few higher totals possible. Outside of some increase low-level moisture off Lake Michigan, it doesn't look like there will be any lake contribution for this system as the surface to 850mb winds are around 100 to 180 degrees out of phase. As the deeper moisture departs Wednesday morning, expect some light/patchy freezing drizzle to build replace the snow. This should be short-lived and taper off by mid morning. Wednesday night through Thursday night: Not much of a break between systems as yet another low pressure system is expected to intensify as it ejects out of the central Rockies into the central Plains. Quite a bit of uncertainty still exists with this system as it is currently just off the coast of the NW CONUS. Better sampling will occur over with the next couple model runs, which will help the models converge on a better solution. Current thinking is that the low will undergo cyclogenesis as it ejects into the Plains Wednesday night. This would also be connected with a deepening trough digging into the central CONUS. It looks like the strength of the system will depend largely on how the northern stream energy phases or doesn't phase with the southern stream energy. If they phase, this would help to rapidly intensify the system. The GFS/GEM have the low intensifying more rapidly and then both lift the low through southern lower Michigan Thursday and into southern Quebec by Friday morning as the better upper-level energy remain farther north. The 00Z EC has similar upper-level features, which would lend support to the farther north track. In fact, the 12Z EC came in with similar low-level features for this system. Again, plenty of uncertainty exists with this system, but it does have the potential to produce several inches of snow across most of the area with the initial warm advection phase late Wednesday night into Thursday morning (along/ahead of the warm front) with additional snow Thursday through possibly Friday morning as the low passes by to the southeast. Stay tuned for more details over the next couple of days. Rest of the extended: The rest of the extended has a strong/cold Canadian high pressure system building across much of the central CONUS with well below normal temperatures expected. Not to the extent of the last cold outbreak, but still cold with highs in the low teens and lows near to below zero. For comparison average highs are around 25 degrees and average lows are around 10 degrees above zero. The next chance of precipitation would be toward Sunday afternoon with the potential for yet another low pressure to approach the area. At this point will stick with a model consensus that far out, bringing a chance of snow to the area. && .AVIATION...for 06Z TAF Issuance Issued at 918 PM CST Sun Feb 3 2019 Poor flight conditions are expected into tomorrow afternoon as a cyclone from the Plains tracks across the region. Low ceilings and visibilities are expected area-wide, with significant freezing precipitation across the north. Some low-end LLWS is expected across the south. Conditions will begin to improve tomorrow afternoon as the cyclone begins to pull off to the east. && .GRB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM CST Monday for WIZ037>040-045- 048>050. Winter Weather Advisory until 10 AM CST Monday for WIZ020-022- 031-074. Dense Fog Advisory until 8 AM CST Monday for WIZ030-035-036. Winter Weather Advisory until 3 PM CST Monday for WIZ018-019-021- 073. Ice Storm Warning until 3 PM CST Monday for WIZ005-010>013. && UPDATE.........Skowronski SHORT TERM.....Eckberg LONG TERM......Cooley AVIATION.......Skowronski
Hazardous Weather Outlook National Weather Service Green Bay WI 238 PM CST Sun Feb 3 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 238 PM CST Sun Feb 3 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Rest of This Afternoon and Tonight Hazardous travel will linger through this evening across much of the area as locally dense fog remains in place. Visibilities in the dense fog will be at or below one quarter of a mile. Icy roads, sidewalks, and parking lots are likely to develop tonight, mainly north of highway 64 from Merrill to Marinette, as a result of freezing drizzle and freezing rain. Significant ice accumulations are expected across far northern Wisconsin late tonight. Areas of fog will also create hazardous travel tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Icy roads, sidewalks, and parking lots are expected Monday, mainly north of highway 64 from Merrill to Marinette, as a result of freezing rain. Significant ice accumulations are expected across far northern Wisconsin late tonight. The ice may cause damage to trees and powerlines, mainly north of a Tomahawk to Wausaukee line. The freezing rain will transition to light snow during the late morning and early afternoon hours. Only minor snow accumulations are expected. Accumulating snow is likely Tuesday night and again Wednesday night through Thursday night, which may lead to hazardous travel conditions. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report ice accumulations to the National Weather Service in Green Bay through Monday. LMZ521-522-541>543-042045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 238 PM CST Sun Feb 3 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Rest of This Afternoon and Tonight Dense fog with visibilities below one mile can be expected for the remainder of the afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dense fog will continue on Lake Michigan on Monday. Heavy freezing spray is expected at times during the next week. Cooley/Eckberg
Special Weather Statement National Weather Service Green Bay WI 710 PM CST Sun Feb 3 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040400- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 710 PM CST Sun Feb 3 2019 ...REDUCED VISIBILITY DUE TO FOG ALONG WITH ICY SPOTS ON ROADS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS THIS EVENING... Fog was widespread across the area early this evening. Dense fog reducing the visibility to less than 1/4 mile was prevalent south of Highway 64, which runs from Merrill to Antigo to Mountain to Marinette. The visibility as some locations was reduced to around a few hundred feet, making travel hazardous. Although only patchy light drizzle was occurring across the area and air temperatures were generally above freezing over all but extreme northern Wisconsin, the onset of night allowed pavement temperatures to begin dropping. Since sub-surface temperatures were still well below freezing after the recent cold snap, icy patches are likely to re-form on untreated roads, sidewalks, and parking lots as moisture refreezes on the pavement. Anyone traveling across the area this evening should be prepared to encounter areas of greatly reduced visibility as well as possible icy patches on the roads. Be sure to allow extra time to reach your destination. Keep plenty of distance between your vehicle and other vehicles. Skowronski
Special Weather Statement National Weather Service Green Bay WI 958 PM CST Sun Feb 3 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040730- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 958 PM CST Sun Feb 3 2019 ...REDUCED VISIBILITY DUE TO FOG ALONG WITH ICE FORMATION ON ROADS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS TONIGHT... Fog was widespread across the area late this evening. Dense fog reducing the visibility to less than 1/4 mile was prevalent south of a line from Wausau to Shawano to Sturgeon Bay. The visibility as some locations was reduced to around a few hundred feet, making travel hazardous. Although only patchy light rain and drizzle were occurring across the area and air temperatures were generally above freezing over all but extreme northern Wisconsin, pavement temperatures have dropped to near or slightly below freezing over most of northern Wisconsin. Since sub-surface temperatures were still well below freezing after the recent cold snap, ice is likely to form on untreated roads, sidewalks, and parking lots as the light precipitation increases overnight. Even some locations in central and east-central Wisconsin could experience patchy icing of untreated pavement. Anyone traveling across the area tonight should be prepared to encounter areas of greatly reduced visibility as well as icy roads. Be sure to allow extra time to reach your destination. Keep plenty of distance between your vehicle and other vehicles. Skowronski
Special Weather Statement National Weather Service Green Bay WI 1148 PM CST Sun Feb 3 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1148 PM CST Sun Feb 3 2019 ...REDUCED VISIBILITY DUE TO FOG ALONG WITH ICE FORMATION ON ROADS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS TONIGHT... Fog was widespread across the area around midnight. Dense fog reducing the visibility to less than 1/4 mile was prevalent south of a line from Wausau to Shawano to Kewaunee. The visibility at some locations was reduced to around a few hundred feet, making travel hazardous. Pavement temperatures across northern Wisconsin have dropped below freezing. Since sub-surface temperatures were still well below freezing after the recent cold snap, ice is likely to form on untreated roads, sidewalks, and parking lots as the precipitation becomes heavier and more widespread overnight. Even some locations in central and east-central Wisconsin could experience patchy icing of untreated pavement. Anyone traveling across the area overnight should be prepared to encounter areas of greatly reduced visibility as well as icy roads. Be sure to allow extra time to reach your destination. Keep plenty of distance between your vehicle and other vehicles. Skowronski
The national radar mosaic for the moment the first event began.
5 ice storm. Local standard time, as filed.
One-tenth of an inch of ice was measured in Rhinelander.
Two-tenths of an inch of ice was measured near Armstrong Creek and 0.15 inch of ice was measured in Crandon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803890, 803891, 803894, 803898, 803899.